DS1 (14) has been diagnosed with a peanut allergy since he was 3 years old. However, we've been lucky and since then he's never ingested/exposed to peanuts to have had another response.
However, yesterday we spent the day with family and my cousin's wife who is Polish kindly supplied a Polish chocolate cake/tart/biscuit thingy. DS1 ate a piece without anyone checking the ingredients which we always do but in his teenage wisdom he decided that this would be OK! Of course it wasn't and he came to find me to tell me that his mouth for feeling tingly. Very quickly we checked the packet and it contained 4% peanut. He continued to deteriorate, becoming quite wobbly, feeling hot and generally pretty unwell. He didn't have breathing problems (just a little wheezy) and didn't fall into unconsciousness. I did have his epipen with me but I didn't use it.
Eventually he was sick which seemed to very much help. As soon as he was sick he began to feel better.
Having never had to use the epipen I wasn't sure at what point I should have administered it if his symptoms continued to develop. I always understood that it should be given if the are having breathing problems that aren't alleviated by an inhaler. Would this be the right thing to do, or would anyone recommend giving it sooner? If this happens again (which was scary) I wouldn't want to leave it too late.
And, does anyone know what the progress is on the recent clinical trial which was running at Addenbrookes, Cambridge? I had heard it was successful but haven't heard of further developments.
I think with what you described I would have used the epi-pen. We carry both piriton and pens. Thankfully we haven't had reactions that required the pen but my DD has eaten nuts on a few occasions this year that required piriton and a close eye. There is a good link which I will post as soon as I can find it.
I don't think I would give an Epipen unless he was having breathing problems. However, I am (so far!) in the fortunate position of not having had to face this yet so I have no practical experience to call upon and I don't know what I would actually do if faced with it.
It sounds to me like you handled it fine though. I think all you can do now is review what you did and decide if you would do anything differently if it happens again.
I would have given it I think. It certainly sound like he was having a systemic reaction that was starting to affect his breathing. You do need to ask whoever prescribed the pen or a pharmacist to give you clearer instructions about when to use it though.
I have a feeling that the longer you leave giving it the less likely it is to work and that a large proportions of anaphylaxis deaths happen because the adrenaline was given too late.
I think you have to follow your instincts somewhat, which you did and he was ok. My dd went on the initial stages of a trial in another country and it was amazing how fast antihistamine syrup reversed the effects of the peanut.
The latest I heard about the trial was that you can pay privately for the treatment which is about £12,000.
Please don't forget that if you do need to use the epipen, you should immediately call for an ambulance in case further doses are needed or the reaction continues. Don't wait to see if the first dose has worked.
I started the other thread and have just updated it with our most recent experience when we did use the epipen albeit later than we should.
OP if he has a similar reaction again you should use the epipen. It would be the wobbly and hot part of his symptoms that would have prompted me to use the epipen.
I think there's so much focus on the swelling up and having breathing difficulties as being an anaphylactic reaction and they don't explain well enough the systemic part of it. I thought it would be instant and obvious when to use the epipen, but it seems that's not always the case.